Alert archive / California / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 4, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Jul 23, 2019, 3:56 PM PDT for San Diego County, California. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2019, 3:56 PM PDT (22:56 UTC)
- Expired
- Jul 23, 2019, 4:18 PM PDT
- In force
- 22 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County San Diego County, CA
The radar
The San Diego radar (KNKX), 64 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1902 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
897
WUUS56 KSGX 232256
SVRSGX
CAC073-240000-
/O.NEW.KSGX.SV.W.0004.190723T2256Z-190724T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
356 PM PDT Tue Jul 23 2019
The National Weather Service in San Diego has issued a
* Severe Thunderstorm Warning for...
Northeastern San Diego County in southwestern California...
* Until 500 PM PDT.
* At 355 PM PDT, a severe thunderstorm was located over Hwy S22
Between Ranchita And Borrego Springs, or 7 miles west of Borrego
Springs, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Borrego Springs, Borrego Palm Canyon, Hwy S22 Between Ranchita And
Borrego Springs, Ranchita, Hwy S2 Between Hwy 79 And Hwy 78 and Los
Coyotes Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3333 11659 3336 11640 3315 11634 3313 11654
TIME...MOT...LOC 2255Z 355DEG 0KT 3324 11648
HAIL...1.00IN
WIND...60MPH
$$
Gregoria1 follow-up statement
093
WWUS56 KSGX 232318
SVSSGX
Severe Weather Statement
National Weather Service San Diego CA
418 PM PDT Tue Jul 23 2019
CAC073-232326-
/O.CAN.KSGX.SV.W.0004.000000T0000Z-190724T0000Z/
San Diego CA-
418 PM PDT Tue Jul 23 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SAN DIEGO COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits. Therefore, the severe thunderstorm warning has been
cancelled.
LAT...LON 3333 11659 3336 11640 3315 11634 3313 11654
TIME...MOT...LOC 2315Z 355DEG 0KT 3324 11648
$$
GregoriaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:35 PM PDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 23, 1:35 PM PDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service San Diego CA 135 PM PDT Tue Jul 23 2019 .SYNOPSIS... Monsoon flow from the southeast will continue to bring moisture into southern California through Thursday. This will produce scattered thunderstorms in the mountains and deserts each day from late morning through early evening. Isolated to scattered showers and thunderstorms will also be possible west of the mountains during the nights and mornings through Thursday. A drying trend begins Friday and continues through the weekend, with increasing temperatures inland. Monsoon moisture may return for the early to middle part of next week. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... The upper level high remains over the 4-corners area and continues to provide monsoon moisture to SoCal in southeast flow aloft. The upper-level feature that brought organized showers/tstms to the region this morning has moved to the north but a few light showers continue to move northward across SoCal. In its wake, this disturbance has left an area of subsidence over SoCal which, along with the cloud cover from earlier, has delayed the initiation of tstms over the mtns this afternoon. However a cluster of tstms has developed over the mtns of Baja about 15-20 miles south of the border and high resolution models continue to indicate the development of afternoon tstms over our local mtns. Any tstms that develop over the mtns this afternoon will have the potential to produce gusty and erratic winds, hail of varying size, and locally heavy rainfall which could lead to flash flooding. From previous discussion... The center of the 4-corners high will drift to the southwest through Saturday. This will bring little or no changes for SoCal weather on Wed and Thu. Moist southeast flow will continue, with good chances for afternoon tstms in the mtns and deserts as well as chances for nocturnal light showers/tstms across the region. The moist and cloudy conditions will continue to mitigate daytime temperatures...even inland. For Friday and Saturday...as the 4-corners high continues to drift to the southwest, the moisture becomes displaced farther south and the influx of moisture into SoCal decreases. The resulting drier and more stable conditions will significantly reduce the chances for showers/tstms and also allow for higher daytime temperatures inland...especially in the lower deserts where temps could be 5 degrees above seasonal averages. For Sunday through early next week...the center of the high pressure is expected to migrate northward again with slight weakening of the high pressure as well. This should bring a return of monsoonal moisture for the early to middle part of next week. && .AVIATION... 232000Z...Coast/Valleys...Mostly CLR with high clouds AOA 10000 FT MSL. In the valleys, SCT-BKN040-070CB for eastern portions of the valleys with -SHRA and VCTS possible at times. TS/SHRA activity diminishing after 01Z. Patchy stratus on the coast overnight, with brief periods of CIGS with bases near 1000 FT MSL possible 13-16Z at KSAN/KCRQ/KSAN, although confidence is LOW-MOD. Low confidence in areas of -SHRA developing Wednesday morning, mostly in the valleys and in SD County. Mountains/Deserts...Variable clouds, mostly BKN040-070, with areas of TSRA most prominent over the mtns through 01Z, with decreasing coverage this evening and overnight. Gusty SFC winds, STG UDDFTS and frequent lightning will be possible near storms. Otherwise, SCT-BKN high clouds AOA 15000 FT MSL through Wednesday. && .MARINE... No hazardous marine weather is expected through Sunday. && .SKYWARN... Skywarn activation is not requested at this time. However weather spotters are encouraged to report significant weather conditions. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...PG AVIATION/MARINE...Rodriguez
In the hours before
Special weather statement, Jul 23, 2:26 PM PDT, 1 hour 30 minutes before
Special Weather Statement National Weather Service San Diego CA 226 PM PDT Tue Jul 23 2019 CAZ058-062-232230- San Diego County Mountains-San Diego County Deserts- 226 PM PDT Tue Jul 23 2019 ...STRONG THUNDERSTORMS AFFECTING SOUTHEASTERN SAN DIEGO COUNTY... At 223 PM PDT, strong thunderstorms were located along I-8 and Highway 94, between Pine Valley, Boulevard, and Jacumba Hot Springs. These storms were moving northwest at 15 mph. Winds in excess of 40 mph are possible with these storms along with frequent lightning and heavy rainfall. Locations impacted include... Mount Laguna, Cuyamaca Rancho State Park, I-8 Between Boulevard And Imperial County Line, I-8 Between Pine Valley And Boulevard, Pine Valley, Hwy S2 Vallecito Creek Rd, Hwy S2 Between Canebrake And Imperial County Line, Boulevard, Hwy S2 Between Agua Caliente And Canebrake, Fish Creek Wash, Hwy S1 Between Lake Cuyamaca And Mount Laguna, Hwy S2 Between Shelter Valley And Agua Caliente, Campo, La Posta Indian Reservation, Canebrake, Agua Caliente, Tierra Del Sol, Campo Indian Reservation, Live Oak Springs and Jacumba. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3294 11658 3303 11610 3262 11611 3260 11636 TIME...MOT...LOC 2123Z 136DEG 12KT 3275 11631 Moreland
Local storm report, Jul 23, 2:50 PM PDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
250 PM PDT TUE JUL 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM FLOOD 14 E CAMPO 32.64N 116.23W
07/23/2019 SAN DIEGO CA TRAINED SPOTTER
TRAINED SPOTTER REPORTED 6 INCHES OF WATER
STANDING IN YARD. LOTS OF RUNOFF ON HILLSIDE
MOVING MUD.
&&
CBThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 2:26 PM PDT | Special Weather Statement | SGX | San Diego | 64 min |
| Jul 23, 2:46 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Jul 23, 3:38 PM PDT | Flash Flood Warning | SGX | San Diego | 2 hr |
| Jul 23, 4:17 PM PDT | Flash Flood Warning | SGX | Riverside | 2 hr |
Nearby
Severe Thunderstorm Warnings in California, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.